Arkansas, 2011

Tornadoes and Hail in Arkansas, April 14, 2011

April 14, 2011 · NWS TSA · 8 events in 4 counties and zones

Severe thunderstorms that developed along a dry line during the early evening over eastern Oklahoma moved into northwestern Arkansas by late evening. These thunderstorms produced several tornadoes, large hail, and damaging wind gusts as they moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$160,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms that developed along a dry line during the early evening over eastern Oklahoma moved into northwestern Arkansas by late evening. These thunderstorms produced several tornadoes, large hail, and damaging wind gusts as they moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 14, 8:15 PM CST, 55 minutes earlier.

Area forecast discussion, Apr 14, 8:15 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
915 PM CDT THU APR 14 2011

...UPDATE...

.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF THE REGION...
WITH A NEW TORNADO WATCH JUST ISSUED FOR ALL BUT THE NORTHWEST
PORTION OF THE CWA. CONVECTION WILL END SLOWLY FROM WEST TO EAST
OVERNIGHT. HAVE ADJUSTED POPS TO REFLECT CURRENT TRENDS... BUT
OTHER CHANGES WERE NOT NECESSARY. UPDATED PRODUCTS HAVE BEEN SENT.

&&

.PREV DISCUSSION... /ISSUED 331 PM CDT THU APR 14 2011/

DISCUSSION...
SEVERE WEATHER EVENT...WITH THE POTENTIAL FOR SIGNIFICANT TORNADOES
ACROSS ERN OK/WRN AR...IS DEVELOPING THIS AFTERNOON AND WILL PERSIST
WELL INTO THE EVENING.

20Z SFC ANALYSIS SHOWS DEEPENING/OCCLUDING SFC LOW ACROSS CNTRL
KS...WITH SHARP DRYLINE EXTENDING SWD ROUGHLY ALONG I-35. CAP
STRENGTH HAS BEEN GRADUALLY WEAKENING AHEAD OF DRYLINE...AND HAVE
RECENTLY SEEN INITIAL CONVECTIVE DEVELOPMENT NEAR PONCA CITY TO
STILLWATER SWD TO ARDMORE. THUNDERSTORMS WILL INCREASE IN COVERAGE
AND INTENSITY THE REMAINDER OF THE AFTERNOON AS DRYLINE PUSHES
SLOWLY E...AND 100+ KT WLY UPPER LEVEL JET PUNCHES ACROSS NRN TX.
PRESENT INSTABILITY AND DEEP-LAYERED SHEAR ARE MORE THAN SUFFICIENT
TO SUPPORT SUPERCELL THUNDERSTORMS...INCLUDING THE POTENTIAL OF A
FEW TORNADOES AND LARGE HAIL...WELL INTO THE EVENING. BEST CHANCES
OF A SIGNIFICANT TORNADO APPEARS TO BE ACROSS SERN OK INTO WRN
AR...WHERE STRONG SHEAR WILL PERSIST THE LONGEST. SHOULD EVENTUALLY
SEE A SQUALL LINE DEVELOP LATER THIS EVENING AS THE COLD FRONT
OVERTAKES THE DRYLINE...EFFECTIVELY ACCELERATING THE BOUNDARY EWD
INTO WRN AR. SEVERE WEATHER THREAT SHOULD BE ENDING AFTER 3-4 AM AS
COLD FRONT EXITS THE FORECAST AREA.

COOL AND BREEZY CONDITIONS FOR FRIDAY...WITH 15-25 MPH WLY/NWLY SFC
WINDS PERSISTING THROUGHOUT THE DAY. CYCLONIC MID-LEVEL FLOW
ASSOCIATED WITH SLOWLY EXITING UPPER CYCLONE SHOULD RESULT IN AREAS
OF CLOUDS AND SHOWERS...GENERALLY ACROSS PORTIONS OF NE OK AND NW
AR. DESPITE COOLER TEMPS...MUCH DRIER LOW-LEVEL AIR AND STRONG WINDS
WILL RESULT IN A VERY HIGH FIRE DANGER FOR MUCH OF THE
REGION...ESPECIALLY IN PLACES THAT DO NOT RECEIVE SIGNIFICANT
RAINFALL.

CLEARING SKIES WILL ALLOW FOR A RATHER CHILLY NIGHT FRIDAY
NIGHT...WITH A WARMING TREND THROUGH THE WEEKEND AS SFC RIDGE SLIDES
E AND SLY FLOW RETURNS.

UNSETTLED WLY/SWLY UPPER LEVEL FLOW WILL PERSIST THROUGH MUCH OF
NEXT WEEK...WITH AT LEAST LOW CHANCES OF THUNDERSTORMS EACH DAY.
BEST CHANCES ON TAP FOR TUESDAY/TUESDAY NIGHT...WITH ECMWF/GFS IN
GOOD AGREEMENT DRIVING AN UPPER SYSTEM AND COLD FRONT INTO THE AREA.
UPPED POPS SOME DURING THIS TIME PERIOD. VERY WARM PRE-FRONTAL
WEATHER LIKELY FOR TUESDAY...WITH TEMPS FALLING BACK TO THE 70S FOR
THE REMAINDER OF THE WEEK.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...06
Hazardous weather outlook, Apr 14, 4:26 PM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
526 PM CDT THU APR 14 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
525 PM CDT THU APR 14 2011

...TORNADOES AND LARGE HAIL LIKELY THIS EVENING AND OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
NUMEROUS DISCRETE SEVERE SUPERCELLS CONTINUE ALONG THE DRYLINE
THIS EVENING ACROSS EASTERN OKLAHOMA. MANY OF THESE SUPERCELLS ARE
EXHIBITING STRONG ROTATION AND HAVE THE POTENTIAL TO PRODUCE
TORNADOES AND LARGE DAMAGING HAIL AT ANY TIME. THIS ACTIVITY WILL
SLOWLY PROGRESS EASTWARD THIS EVENING WITH A THREAT FOR
TORNADOES... DAMAGING STRAIGHT LINE WINDS... AND VERY LARGE HAIL
ACROSS ALL OF EASTERN OKLAHOMA... INCLUDING THE TULSA METRO AREA.
AS THE SYSTEM PROGRESSES EASTWARD... IT WILL LIKELY EVOLVE INTO A
SEVERE SQUALL LINE... WHICH WILL LESSEN THE TORNADO THREAT BUT
INCREASE THE THREAT FOR DAMAGING STRAIGHT LINE WINDS. HEAVY
RAINFALL... AND SLOW CELL MOVEMENT WILL ALSO CREATE A FLASH FLOOD
THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER
POTENTIAL... HIGH WIND POTENTIAL. WEDNESDAY...THUNDERSTORM
POTENTIAL.

EXTENDED DISCUSSION...
ELEVATED FIRE DANGER WILL CONTINUE ON FRIDAY AS STRONG NORTHWEST
WINDS IN THE WAKE OF A COLD FRONT CONTRIBUTE TO RAPID FIRE SPREAD
CONDITIONS.

SOUTHWESTERLY UPPER FLOW WILL RESULT IN THUNDERSTORM CHANCES
RETURNING BY LATE SUNDAY. IMPROVED CHANCES FOR ORGANIZED STORM
DEVELOPMENT WOULD COME TUESDAY AND TUESDAY NIGHT AS A COLD FRONT AND
THE NEXT SIGNIFICANT UPPER SYSTEM MOVE INTO THE SOUTHERN PLAINS.
BREEZY CONDITIONS WILL MAINTAIN AT LEAST PERIODIC HIGH FIRE
SPREAD POTENTIAL INTO NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 14, 8:41 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
941 PM CDT THU APR 14 2011

OKZ071-073-150315-
MCINTOSH OK-PITTSBURG OK-
941 PM CDT THU APR 14 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN MCINTOSH AND PITTSBURG

AT 942 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES EAST OF SCIPIO TO 13 MILES SOUTHWEST OF
ASHLAND...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...MCALESTER...KIOWA...PITTSBURG...ASHLAND...
SAVANNA...HAYWOOD...ALDERSON...KREBS...ARPELAR...SCIPIO...BLOCKER...
CROWDER AND INDIANOLA.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3505 9609 3509 9607 3513 9601 3515 9601
      3517 9598 3515 9545 3466 9588 3468 9589
      3468 9608 3469 9610
TIME...MOT...LOC 0242Z 269DEG 21KT 3508 9586 3465 9623
Local storm report, Apr 14, 8:42 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
942 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     3 N WAGONER             36.00N 95.37W
04/14/2011                   WAGONER            OK   EMERGENCY MNGR

            SEVERAL BARNS AND BUILDINGS HAD SIGNIFICANT DAMAGE.
            LOCATION APPROXIMATE.

&&

SAA
Local storm report, Apr 14, 8:45 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
945 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TORNADO          9 W DUNBAR              34.46N 95.72W
04/14/2011                   PUSHMATAHA         OK   TRAINED SPOTTER

            PRELIMINARY REPORT. TORNADO 5S DAISY ALONG INDIAN NATION
            TURNPIKE.

0816 PM     HAIL             9 W DUNBAR              34.46N 95.72W
04/14/2011  E4.25 INCH       PUSHMATAHA         OK   TRAINED SPOTTER

            SOFTBALL AND BASEBALL HAIL REPORTED WITH TORNADO 5S DAISY
            ALONG INDIAN NATION TURNPIKE

0816 PM     TSTM WND GST     9 W DUNBAR              34.46N 95.72W
04/14/2011  E85.00 MPH       PUSHMATAHA         OK   TRAINED SPOTTER

            WINDS ESTIMATED 85 MPH VICINITY OF TORNADO 5S DAISY ALONG
            INDIAN NATION TURNPIKE

0831 PM     TSTM WND DMG     1 W TALIHINA            34.75N 95.07W
04/14/2011                   LATIMER            OK   EMERGENCY MNGR

            POWER LINES AND TREES DOWNED ON WEST SIDE OF TOWN. OTHER
            POSSIBLE DAMAGE BUT UNABLE TO SURVEY DUE TO DEBRIS.

0851 PM     HAIL             2 NNW CLAYTON           34.62N 95.37W
04/14/2011  E4.25 INCH       PUSHMATAHA         OK   TRAINED SPOTTER

            SOFTBALL AND BASEBALL HAIL ON HIGHWAY 43 SOUTH SIDE OF
            SARDIS LAKE.

0924 PM     TSTM WND GST     4 W HECTORVILLE         35.84N 96.00W
04/14/2011  M65.00 MPH       OKMULGEE           OK   MESONET

0925 PM     HAIL             1 SW GLENPOOL           35.95N 96.02W
04/14/2011  E1.00 INCH       TULSA              OK   BROADCAST MEDIA

0930 PM     TSTM WND GST     3 ENE WISTER            34.98N 94.68W
04/14/2011  M64.00 MPH       LE FLORE           OK   MESONET

&&

RBD
Local storm report, Apr 14, 8:46 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
946 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     3 ENE WISTER            34.98N 94.68W
04/14/2011  E73.00 MPH       LE FLORE           OK   MESONET

&&

RBD
Local storm report, Apr 14, 9:01 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1001 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     3 E COWETA              35.95N 95.60W
04/14/2011  E65 MPH          WAGONER            OK   PUBLIC

&&

RBD
Local storm report, Apr 14, 9:02 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1002 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     HAIL             5 ESE BROKEN ARROW      36.02N 95.71W
04/14/2011  E1.00 INCH       WAGONER            OK   PUBLIC

&&

JDS

The radar

The Western Arkansas radar (KSRX), 35 km away, was scanning. The volume nearest the first event began at 03:08 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 3 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Sebastian

When
April 14, 9:10 PM CST to 9:11 PM CST
Where
Sebastian County, 1.86 mi SW of West Hartford to 1.36 mi SSW of West Hartford
Rating
EF1
Path length
0.5 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.980, -94.442

A tornado destroyed a large barn and uprooted trees. Maximum estimated wind in the tornado based on this damage was about 95 mph.

Hail, Sebastian

When
April 14, 9:35 PM CST
Where
Sebastian County, Midland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.100, -94.370

Tornado, Crawford

When
April 14, 9:35 PM CST to 9:44 PM CST
Where
Crawford County, 2.77 mi WSW of Dyer to 1.18 mi NNW of Dyer
Rating
EF1
Path length
3 mi
Path width
250 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.489, -94.177

A tornado damaged the roofs of two permanent homes, damaged a barn, and snapped or uprooted trees. Maximum estimated wind in the tornado based on this damage was about 100 mph.

Hail, Sebastian

When
April 14, 9:41 PM CST
Where
Sebastian County, Greenwood
Measured
0.75 in hail
Reported by
Public
Coordinates
35.220, -94.270

Thunderstorm Wind, Sebastian

When
April 14, 9:47 PM CST
Where
Sebastian County, 1 mi N of Huntington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.094, -94.270

Emergency management estimated thunderstorm wind gusts of 60 mph with large tree limbs blown down.

Hail, Sebastian

When
April 14, 9:48 PM CST
Where
Sebastian County, 1 mi NE of Huntington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.090, -94.257

Tornado, Franklin

When
April 14, 10:08 PM CST to 10:16 PM CST
Where
Franklin County, 1.73 mi SSE of Charleston to 0.54 mi SE of Branch
Rating
EF1
Path length
4.8 mi
Path width
350 yd
Injuries
2 direct, 0 indirect
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
35.276, -94.022

A tornado rolled a trailer, damaged the roofs of two permanent homes, damaged two chicken houses, and snapped or uprooted a number of trees. Two people were injured in the trailer that was damaged. Maximum estimated wind in the tornado based on this damage was about 105 mph.

Tornado, Madison

When
April 14, 11:10 PM CST to 11:11 PM CST
Where
Madison County, 1.69 mi ESE of Loy to 1.82 mi ESE of Loy
Rating
EF1
Path length
0.5 mi
Path width
100 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.007, -93.525

A tornado damaged a home and uprooted trees. Maximum estimated wind in the tornado based on the damage was about 95 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyThe tornado archive for Arkansas, 2011Warnings in Arkansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301865, 291267, 301866, 291269, 291272, 291274, 301868, 301869.